12 August 2020

COVID-19 patient dies following anaphylaxis

Allergies COVID-19 Respiratory

A woman with COVID-19 died in hospital after anaphylactic shock that appears to have been misdiagnosed for cytokine release syndrome, say the authors of a case study in the Annals of Allergy, Asthma and Immunology.

In the journal pre-proof, Drs Alberto Alvarez-Perea and María Luisa Baeza noted some of the wide-ranging signs and symptoms of anaphylaxis were similar to those experienced during acute respiratory distress caused by COVID-19.

The 74-year-old woman presented to the emergency department with a three-day history of subjective fever, dry cough, diarrhoea and malaise, Drs Alvarez-Perea and Baeza, of the Allergy Service at the Hospital General Universitario Gregorio Marañón in Spain, said.

She was diagnosed with COVID-19 following RT-PCR testing, and tests showed mild lymphopenia and elevated C-reactive protein levels (55mg/l).

She was prescribed cefixime 400mg daily to prevent superinfection and discharged with instructions to isolate.

“A few hours later, the patient presented to the emergency department again due to sudden-onset dyspnoea,” the authors wrote.

“On examination, blood pressure was 90/55mm Hg, pulse 119 beats per minute and oxygen saturation 80%. She also had hives, erythema, systemic pruritus and a swollen tongue. The episode had started 20 minutes after she took the first dose of cefixime and progressed from mild pruritus of her palms and soles.”

Tests showed elevated serum tryptase levels (65.8 ?g/l) and D-dimer (12.8mg/l), but pulmonary embolism was ruled out with an angiogram.

She received methylprednisolone, dexchlorpheniramine, inhaled salbutamol and oxygen, and fully recovered in two hours.

However, she was admitted to the COVID-19 unit with suspected cytokine release syndrome, where she received lopinavir/ritonavir and hydroxychloroquine and remained stable.

Her baseline tryptase levels dropped within the normal range (4.18?g/l) after 10 days, but she worsened suddenly on day 12, with fever, hypoxemia and pneumonia, and was admitted to the ICU on day 13.

“Coinciding with this deterioration, D-dimer levels increased up to 1.2mg/l and so did other inflammatory markers (ferritin 2,186?g/l). Despite intubation, anticoagulation and vasoactive drug therapy, the patient died nine days later,” the authors wrote.

They noted differential diagnosis between anaphylaxis and cytokine release syndrome could be difficult.

“This case illustrates how anaphylaxis may mimic symptoms caused by SARS-CoV-2. Cytokine release syndrome has been described in patients with COVID-19, that present with sudden-onset dyspnea, hypoxemia and increased D-dimer levels and a variety of skin lesions which have also been reported, including urticaria.

“However, these signs and symptoms may also be present in patients with anaphylaxis, including elevated D-dimer levels.”

The presence of typical anaphylaxis symptoms such as itching of the palms and soles, acute development after exposure to a likely allergen, and elevated serum tryptase were key for the diagnosis of anaphylaxis in this patient, they said.

“Although there is no experience for COVID-19, other viral infections are known to act as co-factors, increasing the severity of anaphylaxis. This might have contributed to the severity of anaphylaxis in this particular case.

“Finally, cefixime allergy could not be confirmed, due to the fatal outcome. However, the temporal sequence strongly suggests that cefixime was the trigger of anaphylaxis.”

Annals of Allergy, Asthma and Immunology (2020), https://doi.org/10.1016/j.anai.2020.07.032

COVID-19 live update